Correspondence  |   September 2003
Baclofen, Hemodynamic Instability and Delayed Emergence: Our Perspective
Author Notes
  • University of Arkansas for Medical Sciences, Arkansas Children's Hospital. or
Article Information
Correspondence   |   September 2003
Baclofen, Hemodynamic Instability and Delayed Emergence: Our Perspective
Anesthesiology 9 2003, Vol.99, 758. doi:
Anesthesiology 9 2003, Vol.99, 758. doi:
To the Editor:—
We read with interest the case report of Lyew et al.  1 concerning hemodynamic instability and delayed emergence for general anesthesia following intrathecal baclofen overdose. We would like to call the authors’ attention to the report of Anderson et al.  2 concerning anesthesia and intrathecal baclofen. We have also experienced three cases of hemodynamic instability in patients following the placement of pumps and intraoperative dosing with baclofen. All of our patients were awake and alert in the PACU and had received intravenous morphine for pain control. Their vitals signs were stable on discharge from the unit, but after a few hours on the ward we were called because of the patients’ increased somnolence and hemodynamic instability. They were given a trial of Narcan because morphine had been used with no response, and all were given fluid boluses, atropine, and oxygen. All baclofen infusions were stopped. One patient required dopamine for a short period when he did not respond to the fluid boluses. Each of our patients made an uneventful recovery.
The reports of Lyew and Anderson are important to call our attention to the problems related to intraoperative intrathecal baclofen. Both authors give excellent reviews of the drug baclofen and the intensive postoperative monitoring these patients require.
Lyew MA, Mondy C, Eagle S, Chernich S: Hemodynamic instability and delayed emergence from general anesthesia associated with inadvertent intrathecal baclofen overdose. A nesthesiology 2003; 98: 265–8Lyew, MA Mondy, C Eagle, S Chernich, S
Anderson MJ, Farmer JS, Brown K: Reversible coma in children after improper baclofen pump insertion. Paediatr Anaesth 2002; 12: 454–60Anderson, MJ Farmer, JS Brown, K